Find Support

Reaction during first Opdivo infusion? :(

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Reaction during first Opdivo infusion? :(

Posted By
Wicked Witch
1/19/2019 1:29pm
View other posts by
Activity
Replies: 8

I received my first Opdivo infusion on Thursday, and within 30 seconds of the drip starting I became hot and flushed . . my chest tightened and I felt like I was getting SOB. They immediately stopped the drip and hit me with some Benadryl. I got super upset and started to cry, thinking I wasn't going to be able to get the treatment but the wonderful staff assured me to not worry. They began the drip again a little while later, but this time I was on a hourly drip as opposed to the half hour. I felt super tired the next day but am alright today. 

Have any of you ever had this happen?

What caused it?

Will this get worse?

Does this mean that Opdivo won't work for me?

Maybe I'm just super sensitive? I get a weird feeling and can taste it every time they do a saline flush, so maybe it's just me? Thank you all in advance for your insight and experiences. :)

Hi there WW, the original dose of Nivo that was approved was 3mg/kg, which for a 100kg (220lbs) person would be 300mg. This amount was approved every two weeks over one hour infusion time. A few years go by and BMS ( Bristol Myer Squibb) ask the epa to allow a flat dose of 240mg for all patients and they can go 30 min instead of 1hr. They also asked for once a month at 480mg flat dose over 30 mins. The way I see it,,this put BMS ahead of the competition who offer once every 3 weeks ( Pembro,Merck). You are not the first person to have a reaction at the infusion and you won't be the last. Talk with your oncologist about what happened and maybe the best way forward would be to have less drug but more often, like the original trials showed to be the best path for patients!!! If you look up checkmate clinical trials of Nivolumab by BMS you will see the early approval data!!! Here is a link from BMS, just go down to infusion reactions.http://www.opdivohcp.com/metastatic-melanoma-regimen/resources-for-your-...

At my first infusion, I started to get what I refer to as a "rush".  I was on the 240mg/30 minute dosing.  I was just getting ready to call the nurse when things settled down.  I really think I was so nerved up that I brought this on myself.  I told myself to take deep breaths and relax.  I decided to stay on the two week cycle just in case and never had any reaction.  I've had 18 treatments so far and never had any infusions issues.  I still get a pesky rash but I can live with it.  I'm scheduled for 24 treatments.  Like you, I had 6 lymphnodes with cancer and all  were removed.  I've had two scans since and they were clear other than the surgery site had some low grade suv.  Hang in there and see what the next infusion brings AND try to relax.

I have received 64 infusions of Opdivo.  I have never had a problem during an infusion.   I am always tired for a couple days afterward.

Hello, I am not the melanoma patient my husband is. He is usually a bit tired the day after his infusion and after and during infusions for the first few times he felt cold. What you described in your post sounds a lot like panic or anxiety. I am very familiar with that! Maybe just having your first treatment freaked you out a little bit and your body reacted. I wish you the best with your future treatments and sincerely hope the Opdivo works for you. 

Amie Taylor

I have received combo infusions and have experienced similar reaction but I try to keep calm by listening to music. Even still there is tightness in organs as the drug passes by. Even following infusions, I experience this thightness throughout my body but it dissipates in about an hour or so. I've been told that the drugs don't cause corrosion like chemo but they are still very strong and can give you a twinge of burning  around the infusion site. Thank God for Bendryl and it's good to know that you are not allergic. Also, it is normal to feel tired for few days but it goes away. Best of luck

Melanie 

 

 

 

 

Hello!

I watched this exact thing happen to my friend going through his first treatment. It scared the crap out of him.

rhe nurses reacted quickly, and he was given Benadryl and Zantac and continued treatment later on. for every following treatment he took those meds ahead of time, and had no issues. He got all four ipi/nivo treatments and a few maintenance afterwards.

Thank you all SO MUCH for your insight. I appreicate it greatly.

Yeah, I know it wasn't an anxiety attack or anything of the sort. I was too busy trying to open an ice cream sandwich with one hand and didn't even know they started the medication. It definitely was a physical reaction. 

I'm definitely going to talk to my med onc about possibly doing every 2 weeks, and about pre-dosing with the benadryl. 

Thank you guys! I'm glad to know I'm not the only weirdo to have a reaction. ;)

Hi! Just had this happen to me during an infusion— facial flushing/heat, chest tightened, then intense physical pain in my lower back. Very scary. Eventually resumed the infusion at a slower rate — the pain returned at lower intensity but we kept it up to finish.

It was my first time on 3 mg/kg nivo — I had been on ipi/nivo before with no reaction, but the nivo dose was 1 mg/kg. (My doctor made the change because of reports out of China that patients on ipi/nivo did worse if they contracted covid than nivo alone patients.)

What I found interesting is that the chemo nurses/PAs who dealt with me seemed unaware that people have this reaction to nivo infusions. From what I’ve read, it’s rare but not unknown. It’s good to read that I’m not alone/making it up. :)